Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 239, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 18, 2005, 3:00 AM CDT for Shawnee County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2005, 3:00 AM CDT (08:00 UTC)
- Expired
- Sep 18, 2005, 3:33 AM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 3:05 AM CDT | HAIL 0.75 | Topeka, KS | REPORTED IN WESTERN PART OF TOPEKA. |
| Sep 18, 3:10 AM CDT | TSTM WND DMG | 10 Sw Topeka, KS | WIND GUST BLEW SHINGLES OFF OF A HOUSE. PENNY SIZE HAIL ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.0 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 180800
SVRTOP
KSC177-180845-
/O.NEW.KTOP.SV.W.0239.050918T0800Z-050918T0845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
300 AM CDT SUN SEP 18 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 345 AM CDT
* AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
NORTH OF AUBURN...OR ABOUT 10 MILES SOUTHWEST OF TOPEKA...MOVING
EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
TOPEKA...
RICHLAND...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 167 AND 188.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 350 AND 355.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3905 9558 3906 9556 3906 9551 3905 9550
3888 9550 3887 9592 3907 9589 3907 9559
$$2 follow-up statements
000
WWUS53 KTOP 180814
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
313 AM CDT SUN SEP 18 2005
KSC177-180845-
/O.CON.KTOP.SV.W.0239.000000T0000Z-050918T0845Z/
SHAWNEE-
313 AM CDT SUN SEP 18 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHEASTERN SHAWNEE COUNTY...
AT 311 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 10 MILES WEST OF RICHLAND...OR OVER THE FAR SOUTHWESTERN
PORTIONS OF TOPEKA...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
TOPEKA
RICHLAND.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 173 AND 188.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3905 9558 3906 9556 3906 9551 3905 9550
3888 9550 3887 9575 3902 9577 3907 9559
$$000
WWUS53 KTOP 180833
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
332 AM CDT SUN SEP 18 2005
KSC177-180842-
/O.CAN.KTOP.SV.W.0239.000000T0000Z-050918T0845Z/
SHAWNEE-
332 AM CDT SUN SEP 18 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHAWNEE COUNTY
HAS BEEN CANCELLED...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 173 AND 188.
AT 332 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3905 9558 3906 9556 3906 9551 3905 9550
3888 9550 3887 9575 3902 9577 3907 9559
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:24 PM CDT, 11 hours 36 minutes earlier.
Area forecast discussion, Sep 17, 3:24 PM CDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 324 PM CDT SAT SEP 17 2005 .DISCUSSION... PRECIPITATION CHANCES ARE MAIN FORECAST CHALLENGE FOR TONIGHT AND SUNDAY... POSITIVE TILT SHORTWAVE TROUGH SEEN IN WATER VAPOR IMAGERY MOVING ENEWD ACROSS CENTRAL PLAINS INTO UPPER MIDWEST. WEAK LIFT OUT AHEAD OF IT INTERACTING WITH SOME ELEVATED INSTABILITY TO PRODUCE MID-LEVEL CLOUDS ACROSS EASTERN KANSAS AND POINTS NORTH...AND HIGH BASED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NEBRASKA. EXPECT THE SHOWERS/STORMS TO STAY TO THE NORTH WITH DRY CONDITIONS THIS EVENING IN EASTERN KS. GFS AND NAM DEVELOP LEE LOW ACROSS EASTERN CO AND MOVE IT EAST TONIGHT TO CENTRAL KS AHEAD OF ANOTHER WEAK WAVE IN WSW FLOW. BOTH MODELS DEVELOP PRECIP ACROSS SOUTHEAST AND EAST CENTRAL KANSAS AFTER MIDNIGHT AND LINGER IT INTO SUNDAY MORNING IN THE SOUTHEAST. WITH ELEVATED MOISTURE RETURN TONIGHT AND THIS WAVE...WOULD NOT BE SURPRISED TO SEE SOMETHING...BUT CHANCES ARE IN THE 20 TO 30 PERCENT RANGE WITH BEST CHANCE IN OUR FORECAST AREA OVER THE EAST CENTRAL KS COUNTIES. GFS FROM 12Z AND ETA FROM BOTH 12 AND 18Z INDICATE STRONGER SHORTWAVE TROUGH MOVING ACROSS NORTHERN PLAINS TO THE UPPER MISSISSIPPI VALLEY SUNDAY AFTERNOON AND EVENING. DEEP Q-VECTOR CONVERGENCE AND STRONGEST LIFT WELL TO NORTH OF CWA...BUT TRAILING FRONT SAGS INTO EASTERN KANSAS SUNDAY AFTERNOON AND EVENING. BOTH MODELS FORECAST WARM 700 MB TEMPERATURES OVER EASTERN KS AND MODEL SOUNDINGS EXHIBIT CONSIDERABLE CAP DURING THE AFTERNOON...DESPITE WARM SURFACE TEMPERATURES IN THE UPPER 80S TO AROUND 90...AND DEWPOINTS EXPECTED INTO THE UPPER 60S TO AROUND 70. NAM LOOKS OUT TO LUNCH WITH 76 DEWPOINTS FORECAST FOR TOP SUNDAY AFTERNOON. CONSIDERABLE INSTABILITY WILL BE IN PLACE REGARDLESS...AND ENOUGH SHEAR SUCH THAT SEVERE WEATHER IS A POSSIBILITY...IF THUNDERSTORMS CAN DEVELOP. GIVEN NEGATIVE FACTORS ALREADY MENTIONED...HAVE ONLY GONE WITH AROUND 20 PERCENT POPS. SUNDAY NIGHT WILL KEEP SMALL POPS GOING AS CAP IS FORECAST TO WEAKEN BY 03Z ACROSS THE NORTHERN COUNTIES WHILE CAP IS FORECAST TO HOLD IN THE SOUTH. WITH SHORTWAVE MOVING ACROSS THE NORTHERN PLAINS AND FRONT MOVING SOUTH ACROSS THE CWA DURING THE EVENING MAINTAIN SMALL POPS THROUGH THE NIGHT. NAM VERY HIGH WITH IT/S CAPE FORECAST AND LIKELY OVERDONE BUT CAPES OF 2000-2500 J/KG REASONABLE ALONG WITH MODERATE SHEAR. MAY ALSO SEE SOME CONVECTION ON THE COOL SIDE OF THE FRONT. SOUTHWEST FLOW AT 850 MB WILL KEEP DEEPER MOISTURE TO THE EAST OF THE CWA SUNDAY NIGHT AND MONDAY WITH SHALLOW MOISTURE OVER EASTERN KANSAS. MODEL DIFFERENCES WITH FRONTAL TIMING BETWEEN THE NAM AND GFS WITH THE GFS SLOWER WITH THE FRONT STILL IN EAST CENTRAL KANSAS MONDAY MORNING AS NAM AND GFS DEVELOP PRECIPITATION ACROSS SOUTHERN KANSAS AS A WEAK WAVE MOVES NORTH OF THE FRONT. BY MONDAY NIGHT FRONT STALLS IN SOUTHERN KANSAS OR NORTHERN OKLAHOMA. THERE IS SOME RETURN FLOW AT 850 MB SHOWN ON THE GFS AND IT DEVELOPS CONVECTION ACROSS SOUTHERN KANSAS INTO SOUTHWEST MISSOURI MONDAY EVENING. WITH HIGH BUILDING IN BEHIND THE FRONT ADVECTING DRIER AIR INTO THE NORTHERN COUNTIES WILL CUT BACK ON POPS MONDAY NIGHT AND LEAVE THEM ONLY SOUTH OF INTERSTATE 35. SOME WARM ADVECTION SHOWERS ARE POSSIBLE TUESDAY NIGHT IN THE FAR NORTHEAST COUNTIES AND HAVE ADDED A SMALL POP THERE. FOR THE EXTENDED FROM WEDNESDAY THROUGH SATURDAY WENT WITH A LEAN TOWARD THE MORE AMPLIFIED ECMWF THAN THE PROGRESSIVE GFS BY THE WEEKEND. ECMWF SHOWS A WESTERN TROUGH DEVELOPING WHICH WILL DELAY THE FRONT UNTIL EARLY ON SATURDAY IN THE CWA. THUS HAVE MAINTAINED A DRY FORECAST WITH ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD. DID BRING IN A CHANCE OF THUNDERSTORMS SATURDAY IN THE NORTHERN COUNTIES. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 17, 4:30 PM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CDT SAT SEP 17 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-181100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 430 PM CDT SAT SEP 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND SUNDAY NIGHT ACROSS THE AREA. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS LATE SUNDAY AFTERNOON AND EVENING. THERE IS A CHANCE FOR MORE THUNDERSTORMS MONDAY ACROSS THE OUTLOOK AREA...THEN SOUTH OF INTERSTATE 35 MONDAY NIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT...MAINLY NORTH OF A MARYSVILLE TO VALLEY FALLS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Sep 18, 12:56 AM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1256 AM CDT SUN SEP 18 2005 KSZ035>040-054>056-058>059-181300- ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-LYON-MORRIS- OSAGE-SHAWNEE-WABAUNSEE- 1256 AM CDT SUN SEP 18 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 8 AM CDT FOR THE FOLLOWING AREA... IN KANSAS THIS WATCH INCLUDES 11 COUNTIES IN EAST CENTRAL KANSAS ANDERSON... COFFEY... DOUGLAS... FRANKLIN... GEARY... LYON... MORRIS... OSAGE... SHAWNEE... WABAUNSEE... IN NORTH CENTRAL KANSAS DICKINSON... THIS INCLUDES THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY... LAWRENCE...OTTAWA AND TOPEKA.
Local storm report, Sep 18, 1:56 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
156 AM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM HAIL RILEY 39.30N 96.83W
09/18/2005 1.25 INCH RILEY KS TRAINED SPOTTER
&&Local storm report, Sep 18, 2:52 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
252 AM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 AM TSTM WND GST PAXICO 39.07N 96.17W
09/18/2005 60 MPH WABAUNSEE KS LAW ENFORCEMENT
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 1:14 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 46 min |
| Sep 18, 1:29 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 46 min |
| Sep 18, 2:08 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 19 min |
| Sep 18, 2:22 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 21 min |
| Sep 18, 2:42 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Shawnee, Wabaunsee | 33 min |
| Sep 18, 3:17 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.